They may look like brightly colored candy, but even one colorful fentanyl pill, known as “rainbow fentanyl,” could be deadly.
The United States Drug Enforcement Administration (DEA) recently warned Americans about the emergence of this new version of the super-powerful drug that some dealers are dyeing rainbow colors to make more appealing to young people.
“Despite claims that certain colors may be more potent than others, there is no indication through DEA’s laboratory testing that this is the case,” the agency reported in an Aug. 30 press release. “Every color, shape, and size of fentanyl should be considered extremely dangerous.”
According to the DEA, an amount of fentanyl equivalent to 10 to 15 grains of table salt is enough to kill a person who ingests it. The drug is a major contributor to the nationwide opioid overdose epidemic and has killed teenagers here in Kansas City.
Is rainbow fentanyl in KC?
Not yet, as far as area law enforcement knows.
The Star contacted several sheriffs’ offices around the metro as well as the Kansas City Police Department, and found that “rainbow fentanyl” hasn’t yet been found in the Kansas City area. However, these colorful drugs likely won’t stay absent from the metro forever.
“(Narcotics investigators) haven’t really seen the rainbow fentanyl here yet, although its prevalence nationally leads them to believe it’s only a matter of time,” KCPD spokesperson Jake Becchina told The Star in an email. “They do still continue to recover and deal with a fair amount of the blue pills that are counterfeit and other forms as they have in the past.”
The Star has previously reported that blue Oxycodone pills, often called “M-30s” due to the M and number 30 stamped on each round tablet, are frequently counterfeited using dangerous levels of fentanyl.
It may not be possible to tell the difference between real and fake Oxycodone with the naked eye. You can trust its safety only if this medication was prescribed to you by a doctor and purchased from a reputable pharmacy.
The DEA also noted that “rainbow fentanyl” in powder form can resemble sidewalk chalk. The agency advised that anyone who encounters fentanyl should not handle it and call 911 right away.
If you believe a loved one has experienced an overdose, opioid reversal drug Narcan can be a lifesaver. Learn more about how to use it here.
Do you have more questions about the impacts of the opioid crisis in Kansas City? Ask the Service Journalism team at [email protected].
This story was originally published September 21, 2022 4:52 PM.